Case Presentation: A 28-year-old man with recently diagnosed HIV (CD4 57/mm3), not on antiretroviral therapy (ART), presented to the hospital with shortness of breath for several days. He was severely hypoxic, requiring high-flow nasal cannula oxygen. Chest x-ray showed bilateral infiltrates. He was treated empirically with vancomycin and piperacillin/tazobactam for bacterial pneumonia, and Bactrim and methylprednisolone for Pneumocystis jirovecii pneumonia (PJP). Two days later, he was intubated for worsening hypoxemic respiratory failure and was transferred to a tertiary care center. On transfer, his labs showed a CD4 count of 10/mm3 and HIV viral load >1,000,000 copies/ml; sputum was positive for PJP by polymerase chain reaction (PCR). Diffuse nodules and ground glass opacities were seen on chest Computed Tomography [Image 1]. Other microbiologic workup was negative. He continued treatment with antibiotics and high-dose steroids and started antiretroviral therapy (ART) for HIV. One week after transfer, he was noted by the hospital medicine team to have purpuric papulonodules on his right ear, right face, and forehead, though, notably, this had been photographed and documented by the bedside nurse five days prior [Image 2]. Biopsy confirmed Kaposi Sarcoma (KS). The patient developed worsening respiratory failure, and bronchoscopy revealed vascular lesions in the bronchial tree of both lungs. Bronchoalveolar lavage (BAL) was positive for human herpesvirus-8 at 5,600 copies/ml, consistent with pulmonary KS. The patient was initiated on doxorubicin but over the following 3 weeks had progressive respiratory failure, was transitioned to comfort care, and died.
Discussion: Kaposi Sarcoma (KS) is the most common malignancy associated with HIV and is more common with low CD4 counts (< 200/mm3) . As KS is often present in patients with many other clinical signs and symptoms, the rash and other manifestations can be misinterpreted or overlooked, as in this case. The initial presentation is typically mucocutaneous violaceous papules and plaques, which can also involve the oral cavity, requiring a systematic skin and mucosal survey. Clinically, pulmonary KS can be indistinguishable from respiratory infections, with cough, dyspnea, and fever, and may be concomitant with opportunistic infections including PJP, again as seen in this case. Corticosteroids, commonly given for severe PJP, can dramatically worsen KS disease, which may have occurred in this patient . Additionally, immune reconstitution inflammatory syndrome (IRIS) may occur after the initiation of ART and can temporarily worsen KS. The treatment of disseminated KS is ART, discontinuation of corticosteroids, and liposomal anthracyclines for severe disease.
Conclusions: In the era of highly-active antiretroviral therapy, incidence of disseminated KS has decreased dramatically but it remains a clinically significant entity that can be difficult to diagnose. In patients with advanced HIV, skin exam can provide clues to underlying visceral disease, and it can be valuable to engage the interprofessional team in this exam given the expertise of critical care nurses in skin monitoring and care. Further, a high index of suspicion for non-infectious entities is needed for patients with persistent and unexplained respiratory symptoms, especially if worsening on steroids or ART.